Florida, 2014

Flash Flood in Florida, September 7, 2014

September 7, 2014 · NWS JAX · 1 event in 1 county or zone

A broad low pressure system slowly meandered over the forecast area Sept. 6th through the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A broad low pressure system slowly meandered over the forecast area Sept. 6th through the 8th. On the night of the 6th and 7th a widespread area of nocturnal rain broke out across inland NE Florida, which dumped rainfall amounts of 8-14 inches over portions of Columbia County, especially from Lake City southward toward Columbia. Several homes were flooded with numerous road closures. Flash flood warnings were issued for almost the same area each morning for this area of Columbia county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 6, 7:55 PM EST, 8 hours 5 minutes earlier.

Area forecast discussion, Sep 6, 7:55 PM EST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 PM EDT SAT SEP 6 2014

...LOCALLY HEAVY RAINFALL THREAT CONTINUES THROUGH THE WEEKEND...

.UPDATE...
LATEST RUC ANALYSIS HAS SHOWN A SLIGHT SHIFT IN THE STACKED LOW
PRESSURE SYSTEM IN THE ATMOSPHERE TOWARDS THE SE GA COASTLINE JUST
TO THE NORTHEAST OF JACKSONVILLE. SO FAR THIS EVENING STILL LACKING
MUCH SIGNIFICANT CONVECTION/ORGANIZED RAINFALL OVER THE LAND AREAS,
MEANWHILE THE COASTAL WATERS HAVE LIT UP WITH NUMEROUS SHOWERS AND
EMBEDDED STORMS. MODELS IN GENERAL AGREEMENT THAT THE COASTAL WATERS
AND THE COASTAL COUNTIES FROM JACKSONVILLE NORTHWARD TO BRUNSWICK
ARE UNDER THE MOST THREAT FOR ORGANIZED HEAVY RAINFALL. SO FAR
DURING THIS EVENT THESE AREAS HAVE BEEN SPARED THE HEAVY RAINFALL SO
WILL HOLD OFF ON ANY FLASH FLOOD WATCH BUT AS SOON AS EVENT APPEARS
MORE LIKELY DURING THE OVERNIGHT HOURS A SHORT-FUSE WATCH MAY BE
NEEDED. OTHERWISE...MAINLY LINGERING ISOLD TO SCTD SHOWERS WITH
EMBEDDED STORMS POSSIBLE OVER THE REMAINING LAND AREAS AS THE JAX
SOUNDING STILL REPORTED A PRECIPITABLE WATER AMOUNT NEAR 2.25 INCHES
AND SHOWERS COULD POP-UP AT ANY TIME DUE TO THE CLOSE PROXIMITY OF
THE MID LEVEL LOW AND SPOKES OF ENERGY STILL ROTATING AROUND IT.
SKIES WILL GENERALLY REMAIN MOSTLY CLOUDY WITH LOWS IN THE 70S.

&&

.AVIATION...
MVFR CEILINGS WILL INITIALLY BE MOST PREVALENT AT SSI THIS EVENING.
ELSEWHERE...VFR CONDITIONS WILL CONTINUE THROUGH THIS EVENING WITH
MVFR CEILINGS LIKELY DEVELOPING IN THE JACKSONVILLE AREA LATER
TONIGHT DURING THE EARLY MORNING HOURS. RAIN WILL REMAIN HIGHER THAN
NORMAL OVERNIGHT DUE TO UPPER DISTURBANCE LINGERING OVER THE AREA.
TIMING THIS ACTIVITY CONTINUES TO BE DIFFICULT BUT THERE AT LEAST
SEEMS TO BE SOME GENERAL MODEL CONSENSUS POINTING TO RAIN IN THE
JACKSONVILLE AREA LATE TONIGHT INTO TOMORROW MORNING. IFR CONDITIONS
WILL BE POSSIBLE IN HEAVY RAIN WITH SOME OF THIS ACTIVITY LATE
TONIGHT. WILL KEEP VFR CONDITIONS AT GNV WHERE LOWER RAIN CHANCES
ARE EXPECTED.

&&

.MARINE...
S TO SW FLOW OVER THE COASTAL WATERS HAS INCREASED TO 15 TO 20 KNOTS
AND HAVE RAISED SCEC HEADLINE IN THE COASTAL WATERS ALTHOUGH SEAS
WILL STILL GENERALLY REMAIN IN THE 2-4 FT RANGE. STILL MAIN IMPACTS
CONTINUE TO BE NUMEROUS SHOWERS AND EMBEDDED STORMS WITH VERY HEAVY
RAINFALL AND LIGHTNING.

RIP CURRENTS: LOW RISK CONTINUES IN S/SW FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  91  73  89 /  40  70  60  60
SSI  75  86  74  86 /  50  60  60  60
JAX  72  89  73  90 /  50  70  60  70
SGJ  74  87  74  88 /  50  60  60  60
GNV  70  87  71  89 /  40  60  50  60
OCF  71  88  72  88 /  40  60  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/SHULER/WALKER
Hazardous weather outlook, Sep 6, 9:10 PM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1010 PM EDT SAT SEP 6 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-071000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1010 PM EDT SAT SEP 6 2014

...PERIODS OF HEAVY RAINFALL EXPECTED THROUGH MONDAY WITH LOCALIZED
FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

LOW PRESSURE WILL CONSOLIDATE OVER COASTAL GEORGIA TONIGHT.
SCATTERED TO NUMEROUS SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH THE OVERNIGHT HOURS. THE HEAVIER SHOWERS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

LOW PRESSURE WILL ORGANIZE OVER THE COASTAL CAROLINAS LATER THIS
WEEKEND AHEAD OF A COLD FRONT THAT WILL STALL JUST NORTHWEST OF
OUR REGION BY MONDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH MONDAY...MAINLY DEVELOPING DURING THE LATE
MORNING HOURS AND PERSISTING INTO THE EARLY EVENING HOURS.
ADDITIONAL RAINFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED SUNDAY
THROUGH MONDAY...WITH LOCALLY HEAVIER AMOUNTS EXPECTED. LOCALIZED
FLOODING WILL REMAIN A HAZARD...PARTICULARLY IN URBAN AND COASTAL
LOCATIONS. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS FROM SUNDAY THROUGH
TUESDAY...WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES BEING
THE MAIN HAZARDS. DAILY THUNDERSTORM COVERAGE IS EXPECTED TO
DECREASE BY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IF WIDESPREAD HEAVY RAINFALL
AND FLOODING MATERIALIZES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Moody AFB radar (KVAX), 75 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
September 7, 4:00 AM EST to 8:00 AM EST
Where
Columbia County, 2.49 mi WSW of Winfield to 12 mi S of Columbia
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
30.260, -82.720

Widespread flooding caused numerous road closures and flooded approximately 5-6 homes. One flooded home was located at SW Fedora Way, and residents used canoes and kayaks to travel streets. There was about 1 foot of standing water inside the home. Portions of Interstate 10 near mile marker 296 were closed due to flooded roads. Columbia City Public Works installed pumps at the intersection of Nightshade and Broadleaf Drives due to flooded roads and water nearing homes. Portions of State Road 47 just south of Watson Road were covered in several inches of standing waters. |Radar estimated about 8-13 inches between Lake City and Columbia, just south of Lake City. The cost of property damage is unknown at this time. The cost of damage was estimated for inclusion of this event in Storm Data.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532698.